Hail, Norfolk (C)
- When
- May 26, 12:51 PM EST
- Where
- Norfolk (C) County, 3.09 mi ENE of Norfolk
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.890, -76.220
Quarter size hail was reported.
Scattered severe thunderstorms associated with low pressure and a surface trough produced damaging winds and large hail across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms associated with low pressure and a surface trough produced damaging winds and large hail across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 26, 12:19 PM EST, 32 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
119 PM EDT Sun May 26 2024
.SYNOPSIS...
A warm front followed by a cold front will affect the area
this afternoon through Monday night, bringing additional rounds
of showers and storms and potential severe weather Monday. An
upper trough brings cooler and comfortable weather to end the
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1010 AM EDT Sunday...
Key Message:
- Isolated to scattered showers and storms this afternoon
through tonight.
Dry across the area this morning. Most areas are mostly sunny,
except in the I-95 corridor N of Richmond and over portions of
the eastern shore. Am also noting dense fog right along the
immediate coast of the ocean (but this is expected to remain
confined to the water for the most part). Temps are rising
quickly through the 70s and 80s.
Very warm and humid today under a partly to mostly sunny sky.
Highs will be mainly in the mid to upper 80s (near 80/lower 80s
near the coast). There are a few factors that continue to favor
slightly higher convective coverage and perhaps intensity later
today. On the synoptic scale, slightly higher mid-level flow
overspreads the area in advance of a shortwave tracking from the
OH River Valley into the Great Lakes. Dew points will be a
degree or two higher than Sat, favoring a more unstable low-
level airmass. Hi-res model output shows MLCAPE increasing to
1500-2500 J/kg away from the eastern shore with ~20 kt of
effective shear areawide. The limiting factor early this aftn
will be a lack of any triggering mechanisms. The one exception
are sea breezes which could focus areas of higher coverage. One
such area is on the MD Eastern Shore this aftn where there may
be some enhanced low-level convergence.
Toward evening and tonight, there is moderate agreement that
some sort of MCS will be moving eastward from the Appalachia
region in association with the upper disturbance. As this enters
into the FA, will need to watch for the potential for strong
wind gusts, esply if it moves in with some lingering
instability. Most CAMs show a considerable weakening trend,
esply as it nears the I-95 corridor and points eastward. SPC has
now put the entire area except the immediate coast in a
Marginal Risk for today/tonight. Lingering isolated to sctd
showers or a tstm will be possible into Mon morning. Lows
tonight in the mid 60s to around 70. Patchy fog could also
redevelop tonight as weak sfc flow continues.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 415 AM EDT Sunday...
Key Messages:
- There is a threat of severe weather for Memorial Day (Monday).
Damaging winds and large hail are the primary threats.
Anomalous upper trough slides E for Mon into Mon night. At the
sfc, a strong cold front will approach from the W. There is
increasing concern for severe wx areawide Mon aftn and evening
ahead of this front. It is during this time that 500 mb flow
increases to 40-60 kt and a potent shortwave noses into the
region. Instability will also be in plentiful supply with MLCAPE
well in excess of 2000 J/kg at times. This is not only due to
steep low-level lapse rates and strong sfc instability, but
also because of steep mid-level lapse rates approaching 7-8
C/km. Thinking is that supercells or multicells will initially
be favored (with damaging winds and large hail hazards),
transitioning to a predominantly wind threat, as clusters grow
upscale. SPC has a Slight Risk for just about the entire area
for Mon. The extent and duration of the severe risk will be
dependent on the exact timing (later timing may reduce the
severe threat farther E/SE, as instability wanes). Locally
heavy rain is also likely in any storm. Overall, certainly
worth watching and monitoring the latest updates here and from
SPC, esply with a plethora of scheduled outdoor activities for
the holiday weekend. Outside of storms, highs will be in the
mid to upper 80s most places with dew points in the upper 60s to
lower 70s. Thus, it will feel noticeably muggy. Lows Mon night
in the lower to mid 60s W, to near 70 E/SE.
Much quieter Tue and Tue night with a lingering shower or storm
across the far SE. Highs in the lower to mid 80s under a mostly
sunny sky. Lows Tue night in the upper 50s to mid 60s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 445 AM EDT Sunday...
Key Message:
- Trending cooler and more comfortable for the middle and end of
next week.
A relatively deep trough will drop into and remain positioned
over the ern CONUS for Wed through at least early next weekend.
Except for a chance of a shower/tstm over the nrn third part
of the area Wed aftn into Wed evening in advance of a shortwave,
dry weather will prevail through the extended period. Highs Wed
in the upper 70s to lower 80s. Comfortable conditions under a
partly to mostly sunny sky expected for Thu and Fri, with highs
in the mid to upper 70s. Lows in the 50s to lower 60s Wed night
and in the 50s areawide Thu night and Fri night. Can't rule out
some upper 40s across the NW at some point. Mostly sunny on Sat
with highs in the upper 70s to lower 80s.
&&
.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
As of 120 PM EDT Sunday...
VFR at all terminals this aftn and this should prevail (outside
of showers/storms) through most of the period. Just seeing some
SCT-BKN CU as of 18z and this should continue through the
daytime heating period. Isolated showers and storms are
possible at all terminals, which could lead to very localized
VSBY flight restrictions. Not as much fog/stratus development
expected tonight and thinking is it should stay confined to the
immediate coast and away from the terminals. ORF/ECG would have
the highest chance but confidence is too low to include in the
TAFs right now. Otherwise, a line of showers or storms may
approach the area from the W late this evening into tonight.
Most guidance agrees that is should be weakening, but cannot
rule out gusty winds, heavy rain, and lightning (best chance at
RIC in the 3-6z timeframe). Additional showers and storms may
linger into the morning hrs. Mainly light southerly or variable
winds through the period.
Outlook: A higher coverage of showers and storms (some of which
could be severe) is expected Mon aftn through Mon evening.
Outside of storms, expect mainly VFR conditions. VFR expected
Tue and Wed.
&&
.MARINE...
As of 425 AM EDT Sunday...
- Dense marine fog possible this morning in the lower Chesapeake
Bay and offshore of the Atlantic coast.
- Chances for showers and storms this afternoon and evening and
again tomorrow (Memorial Day) afternoon and evening.
Bermuda high pressure remains in place just offshore early this
morning, with a weak lee trough just inland. Light winds continue
over the local area, mainly SSE 5-10 kt with waves 1 ft or less and
seas 1-2 ft. Some isolated showers and storms early this morning,
which should diminish by sunrise. Some additional late day and
evening showers and storms will be possible, mainly along the
afternoon seabreeze. Winds turn E-SE this afternoon ~10-15 kt,
with highest winds in the lower and middle bay.
Similar conditions tonight and early Monday. A cold front approaches
the area on Monday, associated with a deepening low pressure center
over the Great Lakes. Tightening pressure gradient will allow S-SW
winds to increase out ahead of the front. Winds could briefly
approach SCA criteria Monday afternoon and evening in the lower Bay
and coastal waters, with E-SE wind wave potentially pushing
some 5 footers across northern and central coastal zones Monday
night. Some Marine Warnings may also be needed as strong to
severe storms could potentially cross the region tomorrow night.
The front will slow down or stall over the waters Monday night
before getting pushed through Tuesday morning/afternoon. Winds
veer around to the NW behind the front on Tuesday into midweek.
A second, reinforcing shot of cooler and drier air could bring
another period of stronger northerly winds late Wednesday night
into Thursday.
Low Rip Risk on area beaches today, with a moderate rip risk for
northern beaches on Monday with building seas and more of a shore
normal component to wave energy.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Dense Fog Advisory until 2 PM EDT this afternoon for ANZ634-
656-658.
&&
SYNOPSIS...TMG
NEAR TERM...SW/TMG
SHORT TERM...SW/TMG
LONG TERM...SW/TMG
AVIATION...SW
MARINE...AJB/MAMHazardous Weather Outlook National Weather Service Wakefield VA 446 AM EDT Sun May 26 2024 NCZ012>016-030>032-VAZ048-060>062-064>069-075>090-092-093-095>097- 509>525-270900- Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan- Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline- Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 446 AM EDT Sun May 26 2024 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. There is a marginal risk for severe weather for late this afternoon into this evening. The main threats will be isolated damaging winds or large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a slight risk for severe weather for Monday afternoon and evening. At this time, the primary threats look to be damaging winds, large hail, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-NCZ017-102-VAZ098>100-270900- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Western Currituck-Eastern Currituck-Virginia Beach-Accomack- Northampton- 446 AM EDT Sun May 26 2024 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a slight risk for severe weather for Monday afternoon and evening. At this time, the primary threats look to be damaging winds, large hail, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Wakefield VA
126 PM EDT Sun May 26 2024
VAZ095-098-261800-
Norfolk/Portsmouth VA-Virginia Beach VA-
126 PM EDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT ...THE NORTHEASTERN CITY OF
NORFOLK AND THE NORTHWESTERN CITY OF VIRGINIA BEACH THROUGH 200 PM
EDT...
At 126 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ocean View. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Virginia Beach, Ocean View, Norfolk, Norfolk International, and
Bayside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3686 7607 3684 7618 3688 7618 3689 7623
3692 7626 3693 7628 3695 7628 3695 7627
3696 7628 3696 7627 3697 7628 3699 7628
3700 7623 3695 7609
TIME...MOT...LOC 1726Z 250DEG 2KT 3694 7620
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
EIThe Norfolk radar (KAKQ), 71 km away, was scanning. The volume nearest the first event began at 17:51 UTC.
16 thunderstorm wind, 4 hail. Local standard time, as filed.
Quarter size hail was reported.
Quarter size hail was reported.
Quarter size hail was reported.
Cluster of power outages were reported due to storm damage near Haynesville.
Cluster of power outages were reported near the Chesapeake Regional Airport due to storm damage.
Several trees were downed in Chesapeake.
Power outages were reported in the Arbuckle Landing area due to a tree on a power line.
Power outages were reported due to storm damage.
The public posted a picture of large hail with a spike next to a measuring tape that measured 2.4 inches in diameter. Will note that the spike was much larger in diameter than any other dimension of the hail stone.
Large tree was downed along Old Hanover Road at North Airport Drive. Numerous power outages were also reported in the area.
Large tree was downed along Commerce Road at Route 460.
Several large trees were downed along Route 15 at Route 6.
Large tree branches were downed off of Tanner Lane. Numerous power outages were also reported in the area.
A downed tree was blocking the road near the intersection of Genito Road and Holly Farms Road.
Multiple trees were downed on Clement Town Road.
Tree was downed at Fairlea Road and Rices Depot Road.
Downed tree was blocking the road near the intersection of Hanback Road and Old Louisa Road.
Tree was downed along Gilliam Drive.
Tree was downed just north of Ladysmith Road.
Tree was downed on Chippenham Parkway near the Route 10 ramp.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186903, 1186904, 1186905, 1186906, 1186907, 1186909, 1186913, 1186914, 1188402, 1186916, 1186918, 1186919, 1186920, 1186923, 1186921, 1186927, 1186924, 1186933, 1186938, 1186936.